Alert archive / New York / Wind Advisories in 2020

Wind Advisory 2, NWS Binghamton, NY

January 15, 20207 counties in Pennsylvania; 11 counties in New York

NWS Binghamton, NY issued this wind advisory at Jan 15, 2020, 2:36 PM EST for 7 counties in Pennsylvania; 11 counties in New York. It took effect at Jan 16, 2020, 9:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 2:36 PM EST (19:36 UTC)
In effect from
Jan 16, 2020, 9:00 AM EST
Expired
Jan 16, 2020, 7:00 PM EST
In force
10 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Chemung County, NY, Chenango County, NY, Delaware County, NY, Oneida County, NY, Otsego County, NY, Schuyler County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 21 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS71 KBGM 151936
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
236 PM EST Wed Jan 15 2020

NYZ022>025-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
161945-
/O.NEW.KBGM.WI.Y.0002.200116T1400Z-200117T0000Z/
Steuben-Schuyler-Chemung-Tompkins-Southern Oneida-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Corning, Hornell, Watkins Glen, Elmira, 
Ithaca, Rome, Utica, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
236 PM EST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Pennsylvania, Bradford, Susquehanna, Northern 
  Wayne, Wyoming, Lackawanna, Luzerne, Pike and Southern Wayne 
  counties. In New York, Steuben, Schuyler, Chemung, Tompkins, 
  Southern Oneida, Chenango, Otsego, Tioga, Broome, Delaware and 
  Sullivan counties.

* WHEN...From 9 AM to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds may lead to areas of blowing
  and reduced visibility with snow showers ongoing throughout the
  day Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
069 
WWUS71 KBGM 160216
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
916 PM EST Wed Jan 15 2020

NYZ022>025-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
170000-
/O.CON.KBGM.WI.Y.0002.200116T1400Z-200117T0000Z/
Steuben-Schuyler-Chemung-Tompkins-Southern Oneida-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Corning, Hornell, Watkins Glen, Elmira, 
Ithaca, Rome, Utica, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
916 PM EST Wed Jan 15 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 7 PM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Pennsylvania, Bradford, Susquehanna, Wyoming,
  Lackawanna, Luzerne, Pike and Wayne counties. In New York, 
  Steuben, Schuyler, Chemung, Tompkins, Southern Oneida, Chenango,
  Otsego, Tioga, Broome, Delaware and Sullivan counties.

* WHEN...From 9 AM to 7 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds may lead to areas of blowing 
  and reduced visibility with snow showers ongoing throughout 
  the day Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
447 
WWUS71 KBGM 160802
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
302 AM EST Thu Jan 16 2020

NYZ022>025-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
170000-
/O.CON.KBGM.WI.Y.0002.200116T1400Z-200117T0000Z/
Steuben-Schuyler-Chemung-Tompkins-Southern Oneida-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Corning, Hornell, Watkins Glen, Elmira, 
Ithaca, Rome, Utica, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
302 AM EST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...In Pennsylvania, Bradford, Susquehanna, Wyoming, 
  Lackawanna, Luzerne, Pike and Wayne counties. In New York, 
  Steuben, Schuyler, Chemung, Tompkins, Southern Oneida, 
  Chenango, Otsego, Tioga, Broome, Delaware and Sullivan 
  counties.

* WHEN...From 9 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds may lead to areas of blowing 
  and reduced visibility with snow showers ongoing throughout 
  the day Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
826 
WWUS71 KBGM 162046
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
346 PM EST Thu Jan 16 2020

NYZ022>025-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
170000-
/O.CON.KBGM.WI.Y.0002.000000T0000Z-200117T0000Z/
Steuben-Schuyler-Chemung-Tompkins-Southern Oneida-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Corning, Hornell, Watkins Glen, Elmira, 
Ithaca, Rome, Utica, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
346 PM EST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Northwest winds 15 to 20 mph with gusts up to 40 mph.

* WHERE...In Pennsylvania, Pike, Bradford, Lackawanna, 
  Susquehanna, Luzerne, Southern Wayne, Northern Wayne and 
  Wyoming counties. In New York, Sullivan, Tioga, Broome, 
  Delaware, Otsego, Chenango, Chemung, Tompkins, Southern 
  Oneida, Schuyler and Steuben counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty winds may lead to areas of blowing
  and reduced visibility in lingering snow showers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
497 
WWUS71 KBGM 170005
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
705 PM EST Thu Jan 16 2020

NYZ022>025-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
170115-
/O.EXP.KBGM.WI.Y.0002.000000T0000Z-200117T0000Z/
Steuben-Schuyler-Chemung-Tompkins-Southern Oneida-Chenango-Otsego-
Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Corning, Hornell, Watkins Glen, Elmira, 
Ithaca, Rome, Utica, Norwich, Oneonta, Owego, Waverly, 
Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, Hallstead,
Montrose, Damascus, Equinunk, Tunkhannock, Scranton, Hazleton, 
Wilkes-Barre, Milford, and Honesdale
705 PM EST Thu Jan 16 2020

...WIND ADVISORY HAS EXPIRED...

Northwest winds have subsided this evening to be sustained under 
20 miles an hour with gusts under 30 miles an hour. Winds will 
slowly diminish the rest of tonight and into Friday. 

$$

TAC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Jan 15, 12:54 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 15, 12:54 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1254 PM EST Wed Jan 15 2020

.SYNOPSIS...
High pressure will briefly slide across NY and PA Wednesday,
bringing fair weather for the daytime hours. A storm system will
bring a mix of rain and snow into the region Wednesday night
before colder air filters down from Canada on Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1240 PM Update...
With this update, wind gusts have been bumped up across the
entire forecast area, with wind gusts meeting advisory criteria
especially across the Catskills, Southern Tier, and across NE
PA.

Chances for freezing rain have been included overnight mainly
across the hilltops. Wet bulb temperatures will climb above
freezing for a few hours, while surface temperatures come in
near freezing across the higher elevations. This could lead to
trace ice accumulations - matching us up better with the latest
WPC guidance. Road surface temperatures hover above freezing so
far, and with more breaks of sunshine today and highs possibly
coming in a little warmer than expected, significant ice impacts
for the morning commute Thursday are not expected. Therefore,
will hold off on any headlines related to freezing rain.

Previous discussion continues below.

High pressure will yield fair weather today as the region
experiences one last day of milder than normal temperatures. A
storm system moving through the Northern Great Lakes will spread
a mix of rain and snow showers into NY and PA beginning this
evening, with the precipitation changing to snow showers as
colder air pours down from Canada.

An unstable boundary layer will combine with a strong cold front
on Thursday to create conditions favorable for snow squalls. In
addition, winds will gust at 25 to 35 mph throughout the day due
to a 45-50 knot jet, producing reduced visibilities in blowing
snow. Temperatures will reach the lower 30s on Thursday.

Several inches of snow are possible downwind of Lake Ontario in
persistent snow shower activity.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Cold air and a sheared northwest flow will result in widespread
but mainly light lake effect snow showers continuing Thursday
night. Favored area would be the Finger Lakes into parts of the
southern tier, tapering off after midnight with accumulations
generally light.

High pressure with cold and very dry air will build in for the
remainder of the period setting the stage for the weekend storm.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Latest model runs have the surface track for the weekend low
even further west over the central Great Lakes. We will still be
under a strong warm advection pattern with light to moderate
snow breaking out Saturday morning over the Finger Lakes and
spreading rapidly east. Parameters still support snow for most
of the event but the further west track of the surface low
introduces the possibility of a mix with rain Saturday night as
a warm nose of air pushes into central NY. Best chance would be
in the lowest elevations including the Lakes themselves and the
river valleys of the southern tier and NEPA. Models do have
some weakness in the surface isobars indicating a potential
development of a low further east and this would limit the
northward advance of the warm air, so there is still much
uncertainty, but the trend is milder.

In any case, there will be a solid 6 to 8 hour time of
accumulating snow Saturday, with a potential for a mix Saturday
evening. This would still result in a moderate snow
accumulation for the event. Colder air punches back in early
Sunday setting up the area for a prolonged lake effect event
into Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions this afternoon with a broken cloud deck
at around 3000 to 4500 ft across RME, SYR, and ITH and clouds
scattering out across ELM, BGM, and AVP. Clouds begin to build
back in tonight with a change over to MVFR as a lake cutter
begins to bring in rain and snow showers mainly after 0Z to RME
and SYR, then rain and snow works into the rest of the terminals
mainly after midnight. IFR and fuel alternate restrictions will
be possible across RME, SYR, and , ITH and BGM overnight as rain
and snow showers work in. The precipitation will change to snow
between 04z and 07z, continuing through Thursday morning. Winds
shifting to the northwest and increasing to 15 to 20 kts may
gust up to 25 to 35 kts, leading to chances for blowing snow and
snow squalls and further reductions in visibility during the day
Thursday - mainly across RME, SYR, and ITH but possibly
extending to ELM and BGM.

Outlook...

Friday...VFR much of the day with high pressure overhead.

Saturday through Sunday... Restrictions gradually lowering to
IFR or lower with snow/wintry mix.

Monday...Restrictions possible in snow showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/HLC
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DJP/HLC
Hazardous weather outlook, Jan 15, 7:56 AM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
756 AM EST Wed Jan 15 2020

NYZ009-017-018-036-037-044>046-161300-
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Cortland-Chenango-Otsego-
756 AM EST Wed Jan 15 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

A mixture of light snow, sleet rain and localized freezing rain will
move into the area after midnight tonight. Untreated roads and
surfaces could become snow or ice covered and slippery. Use caution.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A combination of snow squalls and lake effect snow showers will
produce several inches of snow downwind of Lake Ontario Thursday and
Thursday night. Snow squalls will produce near whiteout conditions.

A storm moving into the Great Lakes could produce significant snow
Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ015-016-022>025-055>057-062-PAZ038>040-161300-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-
756 AM EST Wed Jan 15 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Light rain will move into the area late this evening and overnight;
some light sleet, snow or freezing rain could mix in over the higher
elevations, mainly in Central NY. Use caution as untreated surfaces
could become slippery overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow showers and a few snow squalls are expected Thursday into
Thursday night. Snow squalls could produce localized near whiteout
conditions at times Thursday into Thursday evening.

A storm moving into the Great Lakes could produce several inches of
snow Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ043-044-047-048-072-161300-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
756 AM EST Wed Jan 15 2020

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow showers and a few snow squalls are expected Thursday into
Thursday night. Snow squalls could produce localized near whiteout
conditions at times Thursday into Thursday evening.

A storm moving into the Great Lakes could produce several inches of
snow Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 2:31 PM ESTWinter Weather AdvisoryBGMCayuga, Cortland, Madison, Oneida, Onondaga34 hr

Nearby

Wind Advisories in New York, 2020Wind Advisories in Pennsylvania, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.